Page 1 of 2 12 LastLast
Results 1 to 10 of 20

Thread: Saliva help!

  1. #1
    Forum Member
    Join Date
    Jun 2012
    Location
    Birmingham
    Posts
    9

    Saliva help!

    My father is really struggling with his MND diagnosis. He's trying to stay active but is increasingly finding this difficult. His mouth is constantly running of saliva and his gp is new to the disease says the patch and tablet(sorry) I don't remember the names are all he can do for now. He's been told wait till Monday and speak to the hospital. This has just left my father so frustrated and I know it makes him feel embarrassed so he won't go to the allotment with his friends over the weekend. It's so upsetting can anyone advise me?

  2. #2
    Forum Member
    Join Date
    May 2012
    Location
    Heath Hayes
    Posts
    25

    Saliva help

    Quote Originally Posted by Nadine74 View Post
    My father is really struggling with his MND diagnosis. He's trying to stay active but is increasingly finding this difficult. His mouth is constantly running of saliva and his gp is new to the disease says the patch and tablet(sorry) I don't remember the names are all he can do for now. He's been told wait till Monday and speak to the hospital. This has just left my father so frustrated and I know it makes him feel embarrassed so he won't go to the allotment with his friends over the weekend. It's so upsetting can anyone advise me?
    Hello Nadine, my wife has the same problem as your Dad. You could try Atropine Sulphate Eye Drops. Place one drop on the tonuge and it helps to dry up the mouth. I hope this works for him.

  3. #3
    Forum Member pete's Avatar
    Join Date
    Oct 2011
    Location
    South Staffs
    Posts
    2,295
    Hi Nadine ,

    Think your better being called night owl seeing the time you posted , The problem with saliva , i found was as you no longer swallow as you would have before , I now find i have to make swallowing a priority , not any longer a reflex action you did without knowing , its hard and remembering when too but it can make life easier , as for pills and patches dont know , but hope they help you dad , I tend to keep loads of kitchen towel now in my pockets just in case, and no side effects to worry about ,wish your, dad all the best from me.

    regards
    pete

  4. #4
    Forum Member
    Join Date
    Jan 2012
    Location
    Cumbria
    Posts
    71
    Nadine,
    Your dad can try wearing 2 patches - one behind each ear. I assume they are hyoscine patches [scopoderm].

    Chris

  5. #5
    Forum Member
    Join Date
    Jun 2012
    Location
    Birmingham
    Posts
    9
    Thank you all so much especially Steve as my father has already been to the chemist to check it out. He has been told its only available on perscription so he'll be able to get it on Monday hopefully. As for the doubling up of patches well for my father one patch is making him constapted so I've advised him if one patch doesn't work and has side effects then take it off and see if your bowels start working as normal. I can see that everything we do will be trial n error.

    And yes I should change my name, I hardly sleep now through the worry over my father. His GP's knowledge of the disease is somewhat concerning but I know they can not be experts in everything since I have read only around 5,000 people are diagnosed with this disease per year.

  6. #6
    Forum Member
    Join Date
    Jan 2011
    Location
    Northamptonshire
    Posts
    1,107
    I have tried everything and nothing seemed to work. If one patch is causing problems, I was told to try half a patch. I now have glycopyrronium oral solution (suggested by my consultant) and is the best so far. You are right Nadine that most GPs are unlikely to be experts - I am the only patient with MND that our local surgery has ever had! Hope you soon get some more peaceful nights.

  7. #7
    Forum Member computatec's Avatar
    Join Date
    Dec 2010
    Location
    Welwyn Garden City, Hertfordshire
    Posts
    321
    Hi Nadine

    I have the same problem but do what Pete suggested in #3 above. He has given the correct reason why we have the problem.

    Clive
    Living with MND. There is a solution to every problem - never ever give up.

  8. #8
    Forum Member
    Join Date
    Jun 2012
    Location
    Birmingham
    Posts
    9
    No peaceful nights yet Miranda but I will speak to the GP and the speach therapist so thanks everyone. I really appreciate it.
    Nadine74

  9. #9
    Forum Member
    Join Date
    May 2012
    Posts
    598
    I told my sis about these options to make the dribble less so, and printed out the MND Factsheet for her. She is on the patches since the beginning of this week, but she says they are making her sick? does anyone know if you get used to them or should she go back to the GP for another type of saliva control?
    cheers

  10. #10
    my gp prescribes me baclofen which is prescribed for irritable bowel syndrome but has the side effect of restricting the production of saliva. It works for me although it can't be taken orally. I have to inject it through my stomach peg. It might be beneficial to mention it to your gp and see what he/she comes up with.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •